New Mexico, 2008Flash Flooding in New Mexico, July 8 to 10, 2008
July 8 to 10, 2008 · NWS EPZ · 5 events in 4 counties and zones
A weak steering flow within a very moist and unstable air mass resulted in a slow moving thunderstorms in southern New Mexico which dumped very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $380,000
- Crop damage
- $35,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak steering flow within a very moist and unstable air mass resulted in a slow moving thunderstorms in southern New Mexico which dumped very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 8, 1:09 PM MST, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 1:09 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
209 PM MDT TUE JUL 8 2008
.SYNOPSIS...
VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS FOR THROUGH FRIDAY. LOCALLY HEAVY RAIN FALL IS
POSSIBLE FROM THESE STORMS. DAY TIME TEMPERATURES WILL BE SEVERAL
DEGREES BELOW NORMAL THE NEXT FEW DAYS. SOMEWHAT DRIER CONDITIONS
WILL BE POSSIBLE BY THE WEEKEND WITH AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS CONTINUING.
&&
.DISCUSSION...
SATELLITE IMAGERY INDICATES A DEEP PLUME OF MOISTURE FROM THE
SOUTH CONTINUES TO STREAM OVER THE REGION. HIGH PRESSURE EAST OF
THE AREA HAS SET UP A DEEP AND MOIST SOUTHERLY FLOW ALOFT THAT
CONTINUES TO FUNNEL MOISTURE INTO THE REGION. FORECAST MODELS
PROJECT PRECIPITABLE WATER VALUES BETWEEN 1.4 AND 1.7 INCHES
THROUGH EARLY FRIDAY WHICH IS BETWEEN 130 AND 180 PERCENT OF
NORMAL FOR THIS TIME OF YEAR. THIS MOIST AIR MASS WILL FUEL
SCATTERED RAIN SHOWERS AND THUNDERSTORMS THAT COULD PRODUCE HEAVY
RAINFALL. FLASH FLOODING MAY BECOME AN ISSUE FOR AREAS THAT SEE
REPEATED HEAVY RAIN EVENTS AS THE GROUND BECOMES SATURATED. POORLY
DRAINED AREAS WILL BEGIN TO SEE PONDING OF WATER AND FULL
DRAINAGES OVER THE NEXT COUPLE OF DAYS. THE MOIST ATMOSPHERE WILL
ALSO ALLOW RAIN TO CONTINUE THROUGH NIGHT. WILL KEEP THE MENTION
OF RAIN AND THUNDERSTORMS PRIMARILY AT THE HIGH END OF SCATTERED
NEAR A 50 PERCENT CHANCE AS SOME LOCATIONS WILL NOT SEE MEASURABLE
ON ONE DAY BUT COULD THE NEXT.
SOMEWHAT DRIER CONDITIONS MAY OCCUR LATE FRIDAY AND THE WEEKEND AS
HIGH PRESSURE ALOFT RE-STRENGTHENS SLIGHTLY AND THE PLUME SHIFTS
MORE TO THE WEST. THAT SAID...THE ATMOSPHERE WILL REMAIN WET
ENOUGH FOR AT LEAST ISOLATED AFTERNOON AND NIGHT TIME
THUNDERSTORMS. PRECIPITABLE WATER VALUES WILL DROP TO BETWEEN 1.1
AND 1.3 INCHES DURING THAT PERIOD WITH MODERATE RAIN AMOUNTS STILL
POSSIBLE. REDUCED MOISTURE WILL LEAD TO A SLIGHT INCREASE IN DAY
TIME TEMPERATURES FOR THE WEEKEND...BACK TO NEAR NORMALS. THE
BEGINNING OF NEXT WEEK STILL LOOKS ACTIVE WITH THE LOCATION OF
THE MOISTURE PLUME A FACTOR IN WHERE THE HEAVIEST RAINFALL WILL
OCCUR.
&&
.AVIATION...VALID 09/00Z-10/00Z...
VFR THROUGH THE PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCAL MVFR TO IFR CONDITIONS. ERRATIC WINDS NEAR STORMS
SHOULD BE EXPECTED.
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE AS THE ATMOSPHERE REMAINS
MOIST. WINDS WILL BE ERRATIC AND GUSTY NEAR STORMS...OTHERWISE
EXPECT LIGHT WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 86 68 87 70 / 40 50 50 50 40
SIERRA BLANCA TX 63 81 62 82 64 / 40 50 50 50 40
LAS CRUCES 66 86 65 87 67 / 40 50 50 50 40
ALAMOGORDO 63 84 62 85 64 / 50 50 50 50 40
CLOUDCROFT 45 61 45 62 49 / 50 60 50 50 40
TRUTH OR CONSEQUENCES 63 84 62 85 64 / 40 50 50 50 40
SILVER CITY 56 76 56 77 59 / 40 50 50 50 40
DEMING 64 86 63 87 65 / 40 50 50 50 40
LORDSBURG 65 85 64 86 66 / 40 50 50 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/23
Hazardous weather outlook, Jul 8, 11:11 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1211 PM MDT TUE JUL 8 2008
NMZ022>025-030>032-TXZ055-056-091815-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1211 PM MDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY THROUGH
TONIGHT. VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN LOCALLY
HEAVY RAINFALL FROM SOME OF THE STORMS. MINOR LOCALIZED FLOODING
MAY OCCUR NEAR SOME OF THE HEAVIER RAIN FALL. SMALL HAIL AND
STRONG WIND GUSTS WILL ALSO BE POSSIBLE FROM THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A VERY MOIST AND ACTIVE PATTERN WILL CONTINUE THROUGH FRIDAY.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME MINOR FLOODING
POSSIBLE. POORLY DRAINED AREAS MAY SEE INCREASED INCIDENCES OF
PONDING AND FULL DRAINAGES AS RAINFALL OCCURS OVER THE SAME AREA
MULTIPLE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Jul 8, 1:00 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
200 PM MDT TUE JUL 8 2008
NMZ022>025-030>032-TXZ055-056-082300-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
HUDSPETH TX-EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
200 PM MDT TUE JUL 8 2008
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN EXPECTED AGAIN THIS
AFTERNOON AND EVENING...
A VERY MOIST MONSOONAL PATTERN CONTINUES OVER THE BORDERLAND THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING...SOME PRODUCING RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES...WIND GUSTS TO 55 MPH AND SMALL HAIL. LOCAL FLOODING IS
POSSIBLE ON AREA ROADS AND ARROYOS.
NEVER DRIVE INTO FLOODED ROADS...TURN AROUND...DONT DROWN.
MACBLAIN
Special weather statement, Jul 8, 4:00 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT TUE JUL 8 2008
NMZ022>025-030>032-TXZ055-056-090300-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
HUDSPETH TX-EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
500 PM MDT TUE JUL 8 2008
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THIS
EVENING...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A VERY MOIST
MONSOONAL PATTERN CONTINUE TO DEVELOP OVER THE REGION THIS EVENING.
THUNDERSTORMS ARE DEVELOPING MAINLY OVER THE MOUNTAINS AND ALONG
OUTFLOWS FROM PREVIOUS THUNDERSTORMS. WEAK UPPER LEVEL STEERING
CURRENTS ARE RESULTING IN ONLY SLOW AND ERRATIC MOTION OF THESE
STORMS.
LOCAL RAINFALL AMOUNTS IN EXCESS OF TWO INCHES...WIND GUSTS TO 55
MPH AND SMALL HAIL ARE POSSIBLE WITH ANY STORMS THROUGH
MID-EVENING. LOCAL FLOODING IS POSSIBLE ON AREA ROADS AND ARROYOS.
NEVER DRIVE INTO FLOODED ROADS...TURN AROUND...DONT DROWN.
MACBLAIN
Flash Flood, Dona Ana
- When
- July 8, 6:15 PM MST to 7:30 PM MST
- Where
- Dona Ana County, 10 mi E of Anthony to 11.26 mi E of Anthony
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.005, -106.429
A Skywarn Spotter reported 3 inches of rain within an hour in Chaparral, and the surrounding neighborhood was flooded.
Flash Flood, Otero
- When
- July 9, 10:00 AM MST to 4:00 PM MST
- Where
- Otero County, 2.44 mi W of Mayhill to 0.64 mi NNE of Sacramento
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 32.886, -105.511
Upslope conditions within a tropical air mass resulted in 6 to 10 inches of rainfall within 6 hours. The area is remote, so the only effects were a ranch under water (according to the rancher) and a couple of highways flooded. Dark Ridge Observatory near Weed reported more than 6 inches of rain from the event.
Flash Flood, Sierra
- When
- July 9, 8:30 PM MST to 10:30 PM MST
- Where
- Sierra County, 2.62 mi ESE of (Tcs)truth/Consqnces to 0.32 mi NNW of Elephant Butte
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 33.211, -107.231
Two thunderstorms with very heavy rain passed over Truth or Consequences and Elephant Butte. Highways 51 and 195 were closed, and many other streets were impassable. Water entered businesses along Broadway Street downtown. A 7 foot deep wall of water in Ash Canyon (east of Truth or Consequences) washed out Highway 51 and triggered mudslides.
Flash Flood, Luna
- When
- July 10, 4:00 AM MST to 5:30 AM MST
- Where
- Luna County, 1.59 mi ENE of Columbus to 3.72 mi E of Columbus
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.840, -107.626
Highway 9 was flooded east of Columbus.
Flash Flood, Dona Ana
- When
- July 10, 7:45 AM MST to 11:45 AM MST
- Where
- Dona Ana County, 51.87 mi W of Malpais to 1.2 mi W of Garfield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 31.826, -108.133
A large cluster of thunderstorms moved over an area already saturated from heavy rain the previous day. Arroyos overflowed and low water crossings were flooded. Highways that were closed included Highway 9 between Columbus and Hachita, Highway 26 between Deming and Hatch, and Highway 27 south of Hillsboro.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
- Flash Flood in Texas, July 8, 2008$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129747, 129766, 129770, 129779, 129782.